Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS Morristown, TN

June 4, 2009Sequatchie County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 4, 2009, 3:03 PM CDT for Sequatchie County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2009, 3:03 PM CDT (20:03 UTC)
Expired
Jun 4, 2009, 5:00 PM CDT
In force
117 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:05 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 4, 2:05 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU JUN 4 2009

.SHORT TERM...LATEST 18Z SURFACE ANALYSIS INDICATES THAT FRONTAL
BOUNDARY EXTENDS SOUTHWEST FROM JUST EAST OF LOZ-BNA-NEAR MSL LINE.
LATEST 88-D RETURNS ALSO VERIFY THIS PLACEMENT OF THE BOUNDARY...AS
A LINE OF SHRA/TSRA HAS BEEN DEVELOPING AND MOVING SOUTHEAST
THROUGH SOUTHEAST KENTUCKY AND TO ALONG THE CUMBERLAND PLATEAU TO
NEAR CHA.

EXPECT BOUNDARY TO CONTINUE TO SHIFT TO THE SOUTHEAST THROUGH THE
EVENING AND OVERNIGHT HOURS. AM STILL A LITTLE CONCERNED ABOUT SOME
OF THE STORMS ALONG THE LINE APPROACHING THAT COULD BE TRAINING AND
PRODUCING SOME ISOLATED HEAVY RAINFALL AMOUNTS THROUGH THE EVENING.
WILL CONTINUE WITH LIKELY PRECIP CHANCES FA-WIDE OVERNIGHT. PRECIP
SHOULD BE LESSENING WITH TIME ACROSS MY WESTERN COUNTIES AFTER 06Z-
09Z TIME FRAME AND THIS IS GENERALLY ACCEPTED AS PER NAM/GFS TIMING.
AS FAR AS TEMPS ARE CONVERENED...NAM/GFS NUMBERS ARE ABOUT THE SAME...AND
GENERALLY ACCEPTED FOR TONIGHT.

ON FRIDAY...STILL FEEL THAT THERE WILL BE LINGERING -SHRA UNTIL AT LEAST
18Z...SO WILL CONTINUE WITH CHANCE POPS FA-WIDE AS PER GOING FORECAST.
WILL CONTINUE WITH LIKELY POPS IN EASTERN COUNTIES/MOUNTAINS. FOR
FRIDAYS TEMP FORECAST...WILL AGAIN GO CLOSE TO NAM/GFS NUMBERS AS
THEY APPEAR TO BE GENERALLY ACCEPTABLE.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...HIGH PRESSURE BUILDING
IN BRINGING DRY WEATHER FOR SATURDAY.  AN AREA OF LOW PRESSURE
TRACKS TO THE EAST OF THE CWA ON SUNDAY SO WILL KEEP LOW CHANCE POPS
IN FOR SUNDAY FOR THE MOUNTAINS AND DRY ELSEWHERE.  THE DISTURBANCE
LINGERS INTO MONDAY...SO WILL KEEP LOW CHANCE POPS FOR MONDAY WITH
THE BEST CHANCES IN THE UPSLOPE AREAS.  A FRONT PUSHES INTO THE
REGION ON TUESDAY AND LINGERS INTO WEDNESDAY.  WILL KEEP CHANCE POPS
GOING FOR BOTH PERIODS.  THE FRONT EXITS THE AREA ON THURSDAY...WITH
STILL UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS
GOING ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  76  58  86  60 /  70  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  75  57  84  60 /  70  50  10  10  10
OAK RIDGE, TN                       61  77  56  85  59 /  70  40  10  10  10
TRI CITIES AIRPORT, TN              60  73  55  82  56 /  70  50  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TROUTMAN/GH
Hazardous weather outlook, Jun 4, 4:30 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU JUN 4 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT THU JUN 4 2009 /430 AM CDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION TODAY. A FEW OF THESE MAY BECOME SEVERE...WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY...LOCALLY HEAVY RAINFALL IS POSSIBLE...CREATING PONDING
ON ROADWAYS AND MINOR LOW LAND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jun 4, 2:16 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 4 2009

TNZ073-074-042015-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
316 PM EDT THU JUN 4 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING SEVIER COUNTY...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF PIGEON FORGE...MOVING NORTHEAST
AT 5 MPH.

PEOPLE IN SEVIER COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:23 PM CDTAreal Flood AdvisoryMRXCampbell, Scott112 min
Jun 4, 2:18 PM CDTSevere Thunderstorm WarningMRXSevier27 min
Jun 4, 2:51 PM CDTAreal Flood AdvisoryMRXLoudon, McMinn, Monroe54 min
Jun 4, 3:09 PM CDTFlash Flood WarningMRXLoudon, McMinn, Monroe2 hr
Jun 4, 3:32 PM CDTAreal Flood AdvisoryMRXBlount58 min
Jun 4, 3:55 PM CDTAreal Flood AdvisoryMRXAnderson2 hr
Jun 4, 4:40 PM CDTAreal Flood AdvisoryMRXKnox50 min
Jun 4, 5:00 PM CDTAreal Flood WarningMRXSequatchie3 hr
Jun 4, 5:10 PM CDTAreal Flood AdvisoryMRXAnderson, Grainger, Knox, Union2 hr
Jun 4, 6:13 PM CDTAreal Flood AdvisoryMRXHancock, Hawkins2 hr
Jun 4, 6:38 PM CDTAreal Flood AdvisoryMRXMcMinn, Monroe, Polk112 min
Jun 4, 6:57 PM CDTAreal Flood AdvisoryMRXCarter, Sullivan, Unicoi, Washington108 min
Jun 4, 5:25 PM CDTAreal Flood AdvisoryMRXLee, Scott3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.